In this episode, I’ll discuss how to use high dose insulin therapy for beta-blocker or calcium channel blocker overdose.
An overdose of beta-blockers or calcium channel blockers often induces life-threatening cardiogenic shock.
Traditional therapies for beta-blockers or calcium channel blocker toxicity are:
Unfortunately, these therapies often fail or are transiently or minimally effective.
High-dose insulin therapy has emerged as a preferred treatment of cardiogenic shock induced by calcium channel blockers or beta blockers.
When used at doses 10 times that of the normal antidiabetic dose, insulin has positive inotropic effects even in the presence of beta-blocker or calcium channel blocker toxicity.
It is important to note that the hemodynamic response to high dose insulin does not occur until 15-45 minutes after initiation. Maximal use of other therapies must be employed while the effects of high dose insulin therapy kick in.
Dosing recommendations for high-dose insulin therapy are provided in the Consensus recommendations for the management of calcium channel blocker poisoning in adults. To start high dose insulin therapy give a bolus of 1 unit/kg IV of regular insulin followed by an infusion of 1 unit/kg/hr.
Based on animal data, high dose insulin therapy appears to have a linear dose-response curve where increasing doses of insulin produce increasing positive hemodynamic effects. Therefore high dose insulin therapy may be titrated to effect. A maximum of 10 units/kg/hr is suggested but no ceiling dose has been established.
Goals for treatment can be a heart rate of at least 50 beats per minute and a systolic blood pressure of at least 100 mmHg.
You’ll need to proactively treat against the development of hypoglycemia with such high doses of insulin. A central line should be obtained if there is not one already so that more concentrated solutions of dextrose can be given to avoid fluid overload.
If the initial blood glucose level is less than 400 mg/dL, give an IV dextrose bolus of 0.5 g/kg and continuous infusion of 0.5g/kg/hr at the start of high dose insulin therapy.
Check the blood glucose every 20 minutes x 3, then hourly. Titrate the dextrose infusion to maintain blood glucose at the upper end of normal.
The patient should be monitored for the development of hypokalemia, although this will not always occur. Check serum potassium hourly until insulin dose and potassium level are stable; then check the potassium at least every 6 hours.
Because hypokalemia is due to intracellular shifting and not potassium depletion, the goal potassium level is lower than usual. A suggested goal is 2.8 to 3.2 mEq/L with replacement not indicated until the potassium drops below 2.8 mEq/L.
Before you use high dose insulin therapy, find out the fastest way to get potassium results back from your lab. At my hospital, adding on a potassium level to a blood gas gets results in 15 minutes or less. It shouldn’t matter whether it is an arterial or venous sample for the purpose of checking the potassium level.
The optimal duration of high dose insulin therapy has not been determined.
It is unknown whether slow weaning of the insulin infusion is preferred to abrupt cessation. It is possible that lipid stores of insulin provide a self-tapering effect that allows for abrupt cessation. If hemodynamic instability recurs when high dose insulin is weaned, restart the insulin infusion.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.